New York, 2011

Flash Flooding and Flooding in New York, August 28 to 30, 2011

August 28 to 30, 2011 · NWS BGM · 26 events in 5 counties and zones

Hurricane Irene brought heavy rains and high winds from northeast Pennsylvania to the Catskill Mountains of New York from Saturday evening the 27th to Sunday afternoon the 28th. Rainfall totaled from 2 to 5 inches over most of northeast Pennsylvania and in the Susquehanna Region of central New York.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Hurricane Irene brought heavy rains and high winds from northeast Pennsylvania to the Catskill Mountains of New York from Saturday evening the 27th to Sunday afternoon the 28th. Rainfall totaled from 2 to 5 inches over most of northeast Pennsylvania and in the Susquehanna Region of central New York. Between 4 and 8 inches of rain fell in the western Catskills with portions of Wyoming and northern Susquehanna Counties in northeast Pennsylvania and southern Broome County in New York receiving 6 to 8 inches of rain. The heavy rains caused catastrophic flash flooding in eastern Delaware county on the East Branch of the Delaware River with major flood damage and 1 death reported in Margaretville and Fleischmanns. Over 200 people were evacuated with dozens rescued in this area. Claryville, NY also saw historic record breaking flashing flooding along the Neversink River. Damages are estimated to be over 20 million dollars to Delaware and Sullivan Counties alone.

In addition, to the heavy rains, high winds from Irene knocked down numerous trees and power-lines across Broome, Delaware, Sullivan and Otsego counties in New York. During the height of the storm, over 40,000 residences were without power. In some cases, power was not restored for one week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 28, 6:57 AM EST, 3 minutes earlier.

Area forecast discussion, Aug 28, 6:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 AM EDT SUN AUG 28 2011

.SYNOPSIS...
TODAY, HURRICANE IRENE WILL CONTINUE TO MOVE UP THE EAST COAST
THEN TRACK ACROSS WESTERN NEW ENGLAND. HEAVY RAIN AND STRONG
WINDS HAVE SPREAD ACROSS NORTHEAST PENNSYLVANIA AND MUCH OF
CENTRAL NEW YORK. THESE CONDITIONS WILL CONTINUE THROUGH MIDDAY
AND THEN WILL GRADUALLY DIMINISH DURING THE LATE AFTERNOON AND
EVENING. THE STRONGEST WINDS WILL BE IN THE CATSKILLS AND
POCONOS WHERE A HIGH WIND WARNING IS IN EFFECT. MONDAY AND
TUESDAY, DRIER WEATHER IS EXPECTED AS HIGH PRESSURE BUILDS ACROSS
THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE AT 745AM...
HURRICANE IRENE SLOWLY MOVG NORTH OFF THE NJ COAST. HEAVY RAIN
BAND IS NOW SETUP ACROSS NORWICH-BINGHAMTON-RICKETS GLEN AREA.
UPPED THE QPF AMOUNTS FOR THIS AREA. ANOTHER HEAVY RAIN BAND IS
OVER EASTERN DELAWARE...SULLIVAN...AND PIKE COUNTY. HEAVY RAIN IS
EXPECTED TO CONTINUE INTO EARLY AFTERNOON UNTIL IRENE PUSHES UP
INTO NEW ENGLAND AND THEN CONDITIONS SHOULD IMPROVE FROM THE
SOUTHWEST. CHANGED THE RADAR OVER TO TROPICAL ZR AS RAINFALL
AMOUNTS WERE BEGINNING TO BE GREATLY UNDERESTIMATED ACROSS OUR
SOUTHERN ZONES. WINDS HAVE INCREASED THIS MORNING WITH PEAK WINDS
AT 35 KTS AT KBGM. HIGH WIND WARNING WAS EXPANDED WEST ACROSS THE
POCONOS WITH REPORTS OF TREES DOWN.

RAIN WILL END THIS EVENING IN THE NE. WINDS WILL ALSO SUBSIDE
LATE TODAY AND THIS EVENING AS THE CENTER OF THE STORM MOVES INTO
SE CANADA. MUCH COOLER AND DRIER AIR QUICKLY COMES IN FROM THE NW
BRINGING CLEARING SKIES AND LOW TEMPS IN THE U40S TO M50S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
UPDATE AT 4 AM...
LARGE SURFACE HIGH PRESSURE MOSTLY IN CONTROL FOR THIS ENTIRE
PERIOD. TUESDAY A STRONG SHORT WAVE DIGS INTO THE UPPER LEVEL
TROF. A SHOWER MAY BE POSSIBLE ACROSS THE FAR NORTH MAINLY IN THE
AFTN. TUESDAY NIGHT UL HEIGHTS BUILD AS SFC HIGH TAKES BACK
COMPLETE CONTROL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPDATED AS OF 245 PM SAT... ONCE AGAIN...A MUCH QUIETER PD IS IN
STORE...AS THE WESTERLIES RETREAT NWD...AND HGTS GENERALLY BUILD
OVER THE ERN STATES.

AS FOR THE DAILY SENSIBLE WX...THE ABV OUTLINED SCENARIO TRANSLATES
TO A MOSTLY RAIN-FREE STRETCH OF WX...AND NEAR TO SLIGHTLY ABV
NORMAL TEMPS FOR LATE AUG/EARLY SEP (HIGHS FROM THE UPPER 70S TO MID
80S). TWDS THE END OF THE PD...AN APPROACHING COLD FRNT/UPPER-LVL
WAVE COULD BRING SOME SHWRS OR TSTMS LATE FRI OR SAT.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
HEAVY RAIN BANDS FROM IRENE PRODUCING MVFR CIGS AND VSBYS WITH IFR
ACROSS HIGHER TERRAIN SITES. WINDS ARE GENERALLY OUT OF THE NE AT
20 KT WITH GUSTS TO 35KT. WINDS WILL SLOWLY SHIFT MORE NW BY
AFTERNOON. CIGS AND VSBYS SHOULD TREND TOWARD MVFR THIS AFTERNOON
AND VFR TONIGHT. WITH ALL THE MOISTURE...FOG WOULD SEEM POSSIBLE
BUT MODELS BRING IN DRIER CONDITIONS AND WIND CONTINUE FROM THE NW
AT 10 TO 15 KT SO NONE FORECAST AT THIS TIME BUT WILL NEED TO
RECONSIDER THIS WITH THE NEXT MODEL RUN.

OUTLOOK...

MONDAY THROUGH THURSDAY...MAINLY VFR. CHC FOR MORNING VALLEY FOG
WITH IFR/MVFR CONDITIONS TUESDAY AND WEDNESDAY.

&&

.HYDROLOGY...
UPDATED 4 AM SUNDAY...
RIVER FLOOD WARNINGS NOW ISSUED FOR WALTON ON THE WEST BRANCH
DELAWARE AND COOKS FALLS ON THE BEAVER KILL. TO FLOOD STAGE AROUND
NOON. REST OF DELAWARE POINTS WILL NOT MAKE FLOOD STAGE UNTIL
AFTER 3 PM...SO HAVE HELD OFF ON ADDITIONAL RIVER FLOOD WARNINGS.

FLOOD WATCH CONTINUES EARLY THIS MORNING AND TODAY. IN THE
DELAWARE HEADWATERS ALL THE STREAMS...AND THE RIVERS ABOVE THE NYC
RESERVOIRS ARE LIKELY TO FLOOD WITH 4 TO 8 INCHES LIKELY. MAIN
STEM DELAWARE...AND NEVERSINK AND EAST BRANCH BELOW THE RESERVOIRS
NOW FORECASTED TO FLOOD. FLOODING WILL BEGIN LATE AFTERNOON INTO
TONIGHT. FLOODING IN THE DELAWARE BASINS EXPECTED TO GO TO
MODERATE FLOOD STAGES SEVERAL POINTS. SUSQUEHANNA RIVER WILL GET
CLOSE BUT NOT FORECASTED TO FLOOD STILL. THIS TOO IF IT HAPPENS
WILL BE LATE TODAY. LESS RAINFALL THERE. RIVERS ARE STARTING OUT
LOW SO THIS WILL TAKE SOME TIME TO APPROACH FLOOD STAGE.

FLASH FLOODING MAY BEGIN BY 8 AM ON THE STREAMS IN THE FAR SOUTH.
BY THAT TIME 2 TO 4 INCHES WILL HAVE FALLEN. FURTHER TO THE NORTH
AND WEST IN THE WATCH AREA NOT AS MUCH CERTAINTY WITH 2 TO 5
INCHES OF RAIN TOTAL. AMOUNTS STILL UNDER AN INCH. THERE WILL A
SHARP GRADIENT ON THE HEAVY RAIN FROM NORTHWEST TO SOUTHEAST.
FLASH FLOODING POSSIBLE FROM SCRANTON TO BINGHAMTON TO ROME AND
POINTS EAST. MOST OF THE FLASH FLOODING WILL PEAK LATE THIS
MORNING INTO THE AFTERNOON.

&&

.CLIMATE...
UPDATED 5 AM SUNDAY... ANOTHER WET MONTH WITH ONE BIG STORM TO GO.
ANOTHER TOP 5 FINISH FOR BINGHAMTON ALREADY. WITH THE HURRICANE
BINGHAMTON SHOULD SET HAVE ANOTHER RECORD WET MONTH. SYRACUSE WITH
ANOTHER INCH WILL BE IN THE TOP 5. THIS IS CERTAINLY POSSIBLE.
SCRANTON NEEDS 2 AND A HALF INCHES TO BE NEAR THE TOP 5. THIS
AGAIN IS CERTAINLY POSSIBLE. 2 TO 5 INCHES IS EXPECTED IN
SCRANTON.

		AUGUST SO FAR		RECORD
BINGHAMTON 	6.19 INCHES 		7.48 INCHES

SYRACUSE 	5.55 INCHES		8.41 INCHES

SCRANTON 	4.80 INCHES 		11.76 INCHES

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ038>040-043-044-047-
     048-072.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ038-039-043.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ040-048-
     072.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ044-047.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ009-018-024-025-036-
     037-044>046-055>057-062.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ009-015>018-
     022>025-036-037-044-045-055-056.
     HIGH WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR NYZ046-057-
     062.

&&

SYNOPSIS...BMW/TAC
NEAR TERM...BMW
SHORT TERM...TAC
LONG TERM...MLJ
AVIATION...BMW
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Aug 28, 4:31 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 AM EDT SUN AUG 28 2011

NYZ046-057-062-PAZ040-048-072-290945-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
531 AM EDT SUN AUG 28 2011

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.

NYZ009-036-037-045-056-PAZ039-043-044-047-290945-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-BROOME-SUSQUEHANNA-
WYOMING-LACKAWANNA-LUZERNE-
531 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.

NYZ018-024-025-044-055-PAZ038-290945-
ONONDAGA-CHEMUNG-TOMPKINS-CORTLAND-TIOGA-BRADFORD-
531 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.

NYZ015>017-022-023-290945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
531 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PLEASE REPORT RAINFALL
AMOUNTS AND DAMAGE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 28, 5:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 AM EDT SUN AUG 28 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281615-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
655 AM EDT SUN AUG 28 2011

...HURRICANE IRENE CONTINUES TO IMPACT CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA...

AT 645 AM EDT...THE CENTER OF HURRICANE IRENE WAS NEAR ATLANTIC
CITY NEW JERSEY. IRENE WILL MOVE NORTHWARD UP THE JERSEY COAST THIS
MORNING AND INTO WESTERN NEW ENGLAND THIS AFTERNOON.

RAIN...HEAVY AT TIMES WILL CONTINUE ACROSS ALL OF NORTHEAST
PENNSYLVANIA AND MOST OF CENTRAL NEW YORK FOR THE REMAINDER OF THE
MORNING HOURS. THE RAINS WILL BEGIN TO TAPER OFF BY LATE MORNING
IN NORTHEAST PENNSYLVANIA...AND IN CENTRAL NEW YORK AND THE
WESTERN CATSKILLS FROM EARLY TO MID AFTERNOON. THE HEAVY RAINS
COULD CAUSE FLOODING OF SMALLER STREAMS AND CREEKS...ROAD
WASHOUTS...AND URBAN AND POOR DRAINAGE FLOODING. MINOR TO MODERATE
RIVER FLOODING IS EXPECTED IN THE UPPER DELAWARE RIVER BASIN.

WINDS WILL CONTINUE TO INCREASE THIS MORNING ACROSS NORTHEAST
PENNSYLVANIA AND CENTRAL NEW YORK. EXPECT WIND GUSTS TO PEAK
ACROSS MOST OF NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK BETWEEN
40 AND 50 MPH FROM 10 AM TO 3 PM. IN THE POCONOS AND CATSKILLS
WIND GUSTS WILL PEAK BETWEEN 50 AND 60 MPH FROM 10 AM AND 3 PM.
THE WINDS WILL GRADUALLY SUBSIDE FROM LATE AFTERNOON INTO THE
EVENING HOURS. EXPECT SCATTERED TREES AND POWER LINES DOWN ACROSS
MOST OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. IN THE
POCONOS AND CATSKILLS...EXPECT MORE WIDESPREAD TREES AND POWER
LINES DOWN WITH WIDESPREAD POWER OUTAGES EXPECTED.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

DJN
Local storm report, Aug 28, 6:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
723 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     NON-TSTM WND DMG BACK MOUNTAIN           41.34N  76.00W
08/28/2011                   LUZERNE            PA   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN WITH POWER OUTAGES.

&&

DJN

The radar

The Albany radar (KENX), 82 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 4 flood, 4 high wind. Local standard time, as filed.

Flash Flood, Sullivan

When
August 28, 7:00 AM EST to 5:00 PM EST
Where
Sullivan County, 5.02 mi NNW of Lowes Corners to 3.27 mi E of Willowemoc
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Public
Coordinates
41.941, -74.542

Catastrophic flash flooding occurred in Claryville. Route 19 was completely covered with water. Numerous mud slides were reported. Many residents reported this as historic flooding, the worse they have ever seen. Fifty homes were flooded.

Flood, Sullivan

When
August 28, 7:15 AM EST to August 29, 5:15 AM EST
Where
Sullivan County, 1.17 mi WSW of Glen Wild to 0.65 mi W of Rock Hill
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
41.646, -74.622

The Neversink River at Bridgeville crested at 18.02 feet at 900 pm EST August 28th, 2011.

Flash Flood, Sullivan

When
August 28, 7:29 AM EST to 4:00 PM EST
Where
Sullivan County, 1.13 mi NW of White Sulphur Spgs to 0.85 mi WSW of White Sulphur Spgs
Cause
Heavy Rain / Tropical System
Property damage
$200,000
Reported by
Public
Coordinates
41.810, -74.847

Heavy rain caused streams to flow over roads and flood bridges.

Flash Flood, Delaware

When
August 28, 8:15 AM EST to 8:00 PM EST
Where
Delaware County, 1.03 mi SE of Arkville to 0.89 mi SSW of Margaretville
Cause
Heavy Rain / Tropical System
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
42.139, -74.606

Approximately 100 homes and businesses were flooded by a wall of water flowing down the East Branch of the Delaware River. Numerous roads and bridges were severely flooded. Mass evacuations took place before the flood occurred. Some people did not evacuate and were rescued by helicopter.

Flash Flood, Broome

When
August 28, 8:21 AM EST to 1:00 PM EST
Where
Broome County, 1.53 mi NNE of Conklin Forks to 0.65 mi W of Conklin
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
County Official
Coordinates
42.040, -75.857

Water from very heavy rains was flowing across Pierce Creek road.

Flash Flood, Delaware

When
August 28, 8:28 AM EST to 7:00 PM EST
Where
Delaware County, 1.01 mi WSW of Fleischmanns to 1.85 mi SE of Fleischmanns
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
Public
Coordinates
42.163, -74.547

Catastrophic flash flooding occurred through the town of Fleischmanns. Homes were washed off foundations, slamming into other homes. Over 200 people were evacuated before the flash flood hit. Some people who did not evacuate had to be rescued. One woman was killed when the building she was in collapsed due to the flood waters.

Flash Flood, Delaware

When
August 28, 9:00 AM EST to 2:30 PM EST
Where
Delaware County, 0.86 mi SE of Deposit to 0.84 mi SE of Deposit
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
42.060, -75.420

State of emergency was put into effect for major flash flooding in the Deposit area. Numerous roads were closed due to flash flooding.

High Wind, Broome

When
August 28, 9:00 AM EST to 5:00 PM EST
Where
Broome forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Numerous trees and power-lines were knocked down due to high winds. 20,669 customers were without power.

Flash Flood, Delaware

When
August 28, 9:38 AM EST to 12:30 PM EST
Where
Delaware County, 1.42 mi ESE of Bedell to 0.64 mi ESE of Denver
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Public
Coordinates
42.195, -74.543

Batavia kill flooded Route 36 near Dimmock Mountain road.

Flood, Broome

When
August 28, 10:00 AM EST to August 29, 11:00 AM EST
Where
Broome County, 0.35 mi ENE of Conklin to 0.16 mi N of Conklin
Cause
Heavy Rain / Tropical System
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
42.031, -75.793

The Susquehanna River at Conklin crested at 16.34 feet at 400 pm EST August 28th, 2011.

Flash Flood, Sullivan

When
August 28, 10:17 AM EST to 5:30 PM EST
Where
Sullivan County, 0.45 mi NW of Lowes Corners to 1.43 mi NW of Grahamsville
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Public
Coordinates
41.874, -74.527

Water was flowing through buildings from flash flooding.

Flash Flood, Broome

When
August 28, 10:28 AM EST to 2:00 PM EST
Where
Broome County, 0.84 mi N of Conklin to 0.98 mi NNE of Conklin
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
42.042, -75.801

Water was flowing over many roads in the Kirkwood area.

Flash Flood, Broome

When
August 28, 10:38 AM EST to 2:00 PM EST
Where
Broome County, 1.03 mi W of Conklin to 0.26 mi NW of Conklin
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
42.029, -75.820

Several roads and one bridge were closed by flash flooding.

Flash Flood, Sullivan

When
August 28, 11:00 AM EST to 5:00 PM EST
Where
Sullivan County, 0.52 mi E of Winterton to 1.74 mi SSE of New Vernon
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Public
Coordinates
41.520, -74.470

Streams were flowing into buildings due to flash flooding. Route 209 was flooded.

High Wind, Sullivan

When
August 28, 11:00 AM EST to 6:00 PM EST
Where
Sullivan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Numerous trees and power-lines were knocked down due to high winds. 20,986 customers were without power.

High Wind, Otsego

When
August 28, 11:00 AM EST to 6:00 PM EST
Where
Otsego forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Numerous trees and power-lines were knocked down due to high winds. 10,037 customers were without power.

High Wind, Delaware

When
August 28, 11:00 AM EST to 6:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Numerous trees and power-lines were knocked down due to high winds. 12,994 customers were without power.

Flood, Delaware

When
August 28, 11:00 AM EST to August 30, 12:00 PM EST
Where
Delaware County, 0.32 mi WSW of Harvard to 1.88 mi SW of Harvard
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
42.028, -75.125

The East Branch of the Delaware River at Harvard crested at 13.31 feet at 1015 am EST August 28th, 2011.

Flood, Delaware

When
August 28, 11:00 AM EST to 9:30 PM EST
Where
Delaware County, 0.97 mi N of Fishs Eddy to 1.1 mi WNW of Fishs Eddy
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
41.984, -75.171

The East Branch of the Delaware River at Fishes Eddy crested at 16.04 feet at 400 pm EST August 28th, 2011.

Flash Flood, Broome

When
August 28, 11:30 AM EST to 2:30 PM EST
Where
Broome County, Vestal to 1.23 mi S of Twin Orchard
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.080, -76.050

Major flash flooding occurred along the Choconut Creek. Many roads were flooded in the Vestal area.

Flash Flood, Broome

When
August 28, 12:26 PM EST to 2:45 PM EST
Where
Broome County, 0.67 mi SW of Vestal Center to 0.38 mi S of Vestal
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Public
Coordinates
42.023, -76.029

West Hill and Juneberry roads were closed due to water over bridges.

Flash Flood, Broome

When
August 28, 12:44 PM EST to 2:45 PM EST
Where
Broome County, 0.53 mi SSE of Stella to 0.63 mi SE of Binghamton
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
Newspaper
Coordinates
42.113, -75.945

Numerous roads were closed due to water over bridges.

Flash Flood, Otsego

When
August 28, 1:00 PM EST to 2:45 PM EST
Where
Otsego County, 2.5 mi E of Cherry Vly to 1.94 mi NNW of Cherry Vly
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.798, -74.701

Fifty people evacuated in Cherry Valley due to flooding. 5 inches of rain was reported.

Flash Flood, Oneida

When
August 28, 1:45 PM EST to 8:30 PM EST
Where
Oneida County, 2.01 mi SE of Clayville to 1.72 mi SE of Sauquoit
Cause
Heavy Rain / Tropical System
Property damage
$40,000
Reported by
Public
Coordinates
42.960, -75.241

Flash flooding occurred along the Sauquoit creek from Clayville to New Hartford.

Flash Flood, Otsego

When
August 28, 2:00 PM EST to 8:30 PM EST
Where
Otsego County, 0.51 mi W of Cooperstown to 2.43 mi NW of Morris
Cause
Heavy Rain / Tropical System
Property damage
$100,000
Reported by
County Official
Coordinates
42.700, -74.930

Flash flooding reported in many locations around Otsego county. At least 8 roads closed due to flooding.

Flash Flood, Oneida

When
August 28, 3:00 PM EST to 8:30 PM EST
Where
Oneida County, 1.01 mi E of Utica to 0.38 mi E of Ridgewood
Cause
Heavy Rain / Tropical System
Property damage
$75,000
Reported by
County Official
Coordinates
43.100, -75.230

Flash flooding occurred in the city of Utica along the Sauquoit Creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Delaware2011-08-2882FemalePermanent StructureDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345279, 345358, 345265, 345266, 345267, 345268, 345278, 345342, 345271, 345355, 345272, 345274, 345330, 345270, 345315, 345344, 345345, 345359, 345365, 345280, 345282, 345283, 345284, 345285, 345286, 345287.